Texas, 2006

Damaging Winds in Texas, July 10, 2006

July 10, 2006 · NWS LUB · 3 events in 3 counties and zones

July 10 Severe Thunderstorm Event Summary: Scattered thunderstorms developed over a large portion of the west Texas South Plains during the afternoon and evening hours of the 10th. The environment over the region was favorable for localized downbursts, and at least two such events were sampled by the University of Texas Tech West Texas Mesonet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

July 10 Severe Thunderstorm Event Summary: Scattered thunderstorms developed over a large portion of the west Texas South Plains during the afternoon and evening hours of the 10th. The environment over the region was favorable for localized downbursts, and at least two such events were sampled by the University of Texas Tech West Texas Mesonet. A third damaging wind event resulted in approximately $175,000 in damage in southeastern Terry County where two structures were heavily damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 10, 2:42 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 10, 2:42 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT MON JUL 10 2006

.SHORT TERM...
CONTINUE TO HAVE MOISTURE PLUME OVER THE AREA TODAY.  SCATTERED
SHOWERS THIS MORNING WERE SLOW TO DISSIPATE...BUT FINALLY DID SO
AROUND NOON.  SHORT WAVE MOVING THROUGH NRN NM THIS AFTERNOON WILL
HELP ENHANCE THUNDERSTORM ACTIVITY TO OUR NORTH LATE THIS AFTERNOON
INTO THE NIGHT...BUT MOST ACTIVITY WILL REMAIN OVER THE PANHANDLE.
WILL GO WITH CHANCE IN THE SOUTHERN PANHANDLE WITH LOWER POPS OVER
MOST OF THE SOUTH PLAINS.  LOOKS DRIER TOMORROW WITHOUT ANY DEFINED
SHORT WAVES AND WITH RIDGE SLOWLY BUILDING ALOFT.  WILL STICK CLOSE
TO GUIDANCE TEMPS.  04

.LONG TERM...
LATEST NWP SOLUTIONS ARE IN FAIR TO GOOD AGREEMENT WITH EVOLUTION
OF OVERALL WX PATTERN FOR THE MID TO LONG TERM FORECAST.
HOWEVER...WEAKEST POINT IN FORECAST CONFIDENCE WILL BE THE TIMING
OF THE CHANGES IN THE PATTERN.

FLAT MID/UPPER LEVEL RIDGE THAT HAS BEEN SITUATED PRIMARILY OVER
NORTHERN MEXICO EAST ACROSS THE WESTERN AND CENTRAL GULF COAST
STATES WILL BEGIN TO AMPLIFY THIS WEEK...BUILDING NORTH OVER THE
CENTRAL AND SOUTHERN PLAINS AND EAST INTO MUCH OF THE PLAINS
STATES. ASIDE FROM DIURNALLY DRIVEN EAST-WEST MOVEMENTS...SURFACE
TROUGH WILL REMAIN ORIENTED ALONG THE HIGHER TERRAIN OF EASTERN CO
AND EASTERN NM. END RESULT IS THE MORE IS LESS THEORY. MORE ABOVE
NORMAL TEMPERATURES...PARTICULARLY AFTERNOON HIGHS...AND LESS
CHANCE OF RAIN. VERY ISOLATED SHRA/TSRA WILL NOT BE OUT OF THE
QUESTION CONFIDENCE IS QUITE LOW IN PINPOINTING EXACTLY WHERE THEY
WILL OCCUR.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        68  95  66  98 /  20  10  10  10
TULIA         69  96  69  99 /  30  10  10  10
PLAINVIEW     69  97  71  99 /  20  10  10  10
LEVELLAND     70  97  71  99 /  20  10  10  10
LUBBOCK       70  99  72  99 /  20  10  10  10
BROWNFIELD    70 100  71  99 /  20  10  10  10
CHILDRESS     72 100  74 101 /  20  10  10  10
SPUR          71  98  74  99 /  20  10  10  10
ASPERMONT     74 101  75 101 /  10  10   0  10
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/02
Hazardous weather outlook, Jul 10, 5:13 AM CST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
613 AM CDT MON JUL 10 2006

TXZ021>044-111115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
613 AM CDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Lubbock radar (KLBB), 77 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terry

When
July 10, 5:00 PM CST to 5:30 PM CST
Where
Terry County, 10 mi SSE of Brownfield
Measured
57 kt (66 mph) estimated gust
Property damage
$175,000
Reported by
NEWSPAPER
Coordinates
33.050, -102.217

Thunderstorms produced damaging winds near Union in southeastern Terry County during the early evening hours of the 10th. Severe gusts estimated up to at least 65 mph ripped the roof off of the Union School gymnasium, and scattered debris more than 125 yards downwind. Several irrigation pivot systems were overturned. A cotton module builder damaged heavy farm equipment when it was rolled over by the winds. A trailer house located at the intersection of Texas Highways 213 and 137 suffered severe roof damage. Damage estimates were $175,000. No injuries were reported.

Thunderstorm Wind, Briscoe

When
July 10, 5:50 PM CST
Where
Briscoe County, 7 mi ESE of Silverton
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.433, -101.183

The University of Texas Tech West Texas Mesonet site near Silverton recorded a 59 mph wind gust as a severe thunderstorm propagated over eastern Briscoe County.

Thunderstorm Wind, Lamb

When
July 10, 6:35 PM CST to 6:40 PM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.033, -102.400

An isolated severe thunderstorm produced severe wind gusts up to at least 66 mph as measured by the University of Texas Tech West Texas Mesonet site near Amherst. The automated station was actually damaged and became inoperable during the storm, therefore the maximum wind gust is unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523665, 5523601, 5523600.